MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48237028
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that the tip of the screwdriver broke off using the t-handle final tightening torque wrench.The broken fragment was recovered from the patient incision and the surgery was completed with a blocker inserter.There are no reports of adverse consequences to the patient.
 
Additional Manufacturer Narrative
Visual inspection, product history review, complaint history review, nc/capa history review, risk assessment.The customer reported event was confirmed via visual inspection.The device was confirmed to have the tip fractured off.The fractured piece was not returned.The device had a welded pin at the tip.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Capa was initiated in order to investigate the cause and propose corrective and preventive actions for hex-tip breakages on the device.The capa determined that the breakage of the instrument hex-tip was linked to the insertion and welding of a small pin into the inner shaft.This pin was removed as part of the design change within capa.The device was 8 years old at the time of the event and reported to be used thousands of times.The likely root cause of the reported event is device design and wear due to the device's extended used.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM TORQUE WRENCH
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7931886
Report Number0009617544-2018-00237
Device Sequence Number1301732
Product Code LXH
UDI-Device Identifier07613327265514
UDI-Public07613327265514
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48237028
Device Lot Number09C727
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Initial Date Received by Manufacturer 09/10/2018
Supplement Date Received by Manufacturer10/29/2018
Initial Report FDA Received Date10/03/2018
Supplement Report FDA Received Date11/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1